Tornadoes · United States · Kentucky · 2014

EF1 tornado, Reidland to Shady Grove, Kentucky, June 2, 2014

From Reidland to Shady Grove, this EF1 tornado ran 1.5 miles across McCracken County on June 2, 2014, touching down at 9:15 PM CDT and reaching 150 yards wide. It killed nobody, and did $40,000 of property damage.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mph

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mphthis tornado

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF1
Date
June 2, 2014
Touchdown
9:15 PM CDT (02:15 UTC)
Lifted
9:18 PM CDT (02:18 UTC)
On the ground
3 minutes
Path length
1.5 miles (2.5 km)
Path width
150 yards (137 m)
Deaths
0
Injuries
0
Property damage
$40,000
County
McCracken County
Touchdown point
37.008, -88.507
Lift-off point
36.989, -88.493
Record number
1406022015-01

The damage survey

14 damage points were recorded along this path by NWS PAH, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF1. The highest wind the damage implies is 90 mph.

  • Debris; 2 x 10 and metal roofing blown across field. Small limbs down.
  • Limb blown onto fence section.
  • Shingles blown off a house.
  • Several shingles blow off a house.

Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.

What the Weather Service recorded

Scattered thunderstorms occurred immediately ahead of a weak shortwave trough over northeast Arkansas and eastern Missouri. The storms were fed by a moist southwest wind flow ahead of a weak cold front over western Missouri. An isolated short-lived tornado occurred with one of these storms. Flash flooding occurred in the city of Paducah.

This EF-1 tornado contained peak winds estimated near 90 mph. A pole barn sustained substantial roof damage, including some structural damage to the rafters. Debris was blown more than one-half mile away. One home sustained loss of a large section of shingles and the roof vent. Dozens of trees and tree limbs were also blown down. The damage began just southeast of the corner of U.S. Highways 62 and 68 and continued south-southeast to Highway 68 along the McCracken/Marshall County line.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

No tornado warning for this county appears in the archive as in force at the moment the tornado touched down.

Issued (UTC)ExpiredProductOffice
01:43 UTC03:45 UTCFlood AdvisoryPAH
01:59 UTC05:00 UTCFlash Flood WarningPAH

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a General Thunderstorms Risk. The outlook in force was issued at 00:57 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the tornado touched down at Jun 2, 5:37 PM CDT, 3 hours 38 minutes earlier.

Area forecast discussion, Jun 2, 5:37 PM CDT, 3 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
537 PM CDT Mon Jun 2 2014

.UPDATE...
Issued at 535 PM CDT MON JUN 2 2014

Updated Aviation section for 00Z TAF Issuance.

&&

.SHORT TERM...(Tonight through Wednesday night)
Issued at 245 PM CDT MON JUN 2 2014

The main item of interest in the short term is a fairly well
organized system that will bring thunderstorms on Wednesday and
Wednesday night. Ahead of that system...there will be relatively low
coverage of showers and storms Tuesday and Tuesday night as a small
500 mb ridge builds over the central states.

As far as the daily details...
Showers and isolated storms will slowly diminish tonight with loss
of diurnal heating. Coverage today has been widespread compared to
the previous few days...due mainly to a weak 500 mb shortwave
advancing east across Missouri. Lows will again be around 70 in the
warm and humid air mass.

On Tuesday...500 mb ridging will nose northeast into the Ohio
Valley. Despite increasingly anticyclonic flow aloft...isolated to
scattered storms are likely in this very moist and uncapped air
mass. Convective coverage should be considerably lower than
today...especially in the south. The models depict a weak surface
trough between Interstates 70 and 64 Tuesday...which may initiate
slightly greater coverage of storms in southern IL and southwest
IN.

Tuesday night appears mainly dry under the mid level ridge. A few
storms may linger into the evening across the interstate 64
corridor.

Wednesday and Wednesday night appears to be a potentially active
period for strong to severe convection. A strong 500 mb shortwave
currently moving onshore into California will round the top of the
500 mb ridge over the southwestern states and southern Plains. The
models have all trended considerably faster with this system...such
that the timing of the frontal passage now looks closer to the time
of peak heating. The front is expected to cross the St. Louis area
early in the evening...crossing the Lower Ohio Valley around
midnight.

Shear and instability parameters are favorable for organized severe
storm structures including supercells. Both the nam and gfs are
similar with capes peaking around 3000 j/kg in the late
afternoon...only slowly falling to near 2000 by 06z. Deep layer bulk
shear values /0 to 6 km/ are forecast from 40 to 50 knots...with 850
mb winds near 30 knots. Rather warm mid level temps are
forecast...with the 700 mb plus 12 isotherm as far east as the
Mississippi River. This capping inversion may serve to delay
initiation or arrival of surface based storms until late in the day.
However...model point forecast soundings indicate convective
inhibition will disappear by around 00z at kpah. Therefore...will
continue likely pops for areas where the cap is weakest...north and
east of kpah.

.LONG TERM...(Thursday through Monday)
Issued at 245 PM CDT MON JUN 2 2014

Confidence is increasing some in the Thu/Fri time frame, but
uncertainty remains fairly high in the last part of the extended.

Cold front that could possibly bring a severe storm threat for Wed
should settle south of the region Thursday, allowing some drier
air to work into most locations, esp n/e areas. However, a mid level
short wave moving ese from the Plains could spark overnight
convection (possible MCS) on the cool side of the front (over our
region) Thu night into Fri morning. The 12Z Operational GFS/ECMWF
and esp the GEM now suggest this, so will increase POPS into the
likely category in some locations, esp along and west of the MS
River.

After a brief respite Friday afternoon/Friday night, it now
appears yet another low pressure system will come out of the
Plains toward the mid/upper MS River Valley. Will probably need to
begin ramping up shower/thunderstorm chcs again over the weekend,
though the timing of this next cold front, esp Sat night into
Sunday. Concerning temps, decided to stick fairly close to a
model blend. After a brief cool down behind the from Thu into Fri,
will likely warm up ahead of the next system Sat.

&&

.AVIATION...
Issued at 535 PM CDT MON JUN 2 2014

Early evening convection will move west-east with potential for
MVFR/IFR restrictions, otherwise low VFR clouds should disperse
overnight with mid-high cigs and patches of MVFR pre dawn Fog.
Tmrw will see diurnal cu and probably mid or high cloud above it,
but perhaps low cigs/pops low enough to preclude mention.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
MO...NONE.
IN...NONE.
KY...NONE.
&&
Hazardous weather outlook, Jun 2, 5:09 AM CDT, 16 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
509 AM CDT MON JUN 2 2014

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-031000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
509 AM CDT MON JUN 2 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

SCATTERED TO LOCALLY NUMEROUS THUNDERSTORMS WILL YIELD RAINFALL
AMOUNTS BETWEEN THREE QUARTERS TO ONE INCH AN HOUR...ESPECIALLY
DURING THE AFTERNOON AND EARLY EVENING HOURS. THIS MAY LEAD TO
ISOLATED LOW LAND FLOODING AND PONDING ON ROADWAYS. OCCASIONAL
LIGHTNING MAY ALSO BE A HAZARD. THE MAJORITY OF THE HEAVY RAIN AND
LIGHTNING POTENTIAL WILL SHIFT TO THE PENNYRILE REGION LATE TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS ARE FORECAST FOR ALL OR PART OF THE OUTLOOK AREA
THROUGH SUNDAY. LOCALLY HEAVY RAIN AND FREQUENT LIGHTNING WILL BE
THE MOST COMMON HAZARDS THROUGHOUT THE PERIOD.

THERE IS THE POTENTIAL THAT A FEW THUNDERSTORMS TUESDAY AFTERNOON
COULD APPROACH SEVERE LIMITS...PRODUCING WIND GUSTS BETWEEN 40
AND 50 MPH AND HAIL UP TO ONE INCH. THESE STORMS WILL LIKELY BE
MOVING EAST BETWEEN 20 AND 25 MPH.

FROM MIDDAY INTO EARLY EVENING WEDNESDAY...SOME STORMS...ESPECIALLY
ALONG THE INTERSTATE 64 CORRIDOR INTO SOUTHEAST ILLINOIS AND
SOUTHWEST INDIANA MAY REACH SEVERE LIMITS WITH DAMAGING WINDS AND
HAIL THE PRIMARY HAZARDS. A TORNADO OR TWO CANNOT BE RULED OUT
ALONG A WARM FRONT AS IT LIFTS NORTHEAST THROUGH THE OUTLOOK AREA.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE REQUESTED ON WEDNESDAY...ESPECIALLY
ALONG THE INTERSTATE 64 CORRIDOR OF SOUTHEAST ILLINOIS AND SOUTHWEST
INDIANA.

SMITH/JAP

In the hours before

Special weather statement, Jun 2, 6:17 PM CDT, 2 hours 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
617 PM CDT MON JUN 2 2014

INZ081-082-085>088-KYZ005>022-030130-
GIBSON-PIKE-POSEY-VANDERBURGH-WARRICK-SPENCER-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-
INCLUDING THE CITIES OF...FORT BRANCH...PETERSBURG...POSEYVILLE...
EVANSVILLE...BOONVILLE...ROCKPORT...PADUCAH...MAYFIELD...
SMITHLAND...BENTON...MURRAY...MARION...EDDYVILLE...CADIZ...
PRINCETON...MORGANFIELD...DIXON...MADISONVILLE...HOPKINSVILLE...
HENDERSON...OWENSBORO...CALHOUN...GREENVILLE...ELKTON
617 PM CDT MON JUN 2 2014

...SIGNIFICANT WEATHER ADVISORY...

AT 615 PM...NWS RADAR SHOWED THUNDERSTORMS WITH HEAVY RAIN OVER
PORTIONS OF SOUTHWEST INDIANA AND WESTERN KENTUCKY.

THROUGH 815 PM...THE HEAVIEST RAINS WILL BE ALONG AND JUST EAST OF
THE LAKES IN WESTERN KENTUCKY...MOVING INTO AND ACROSS THE
PENNYRILE REGION. THE STORMS WITH THE HEAVIEST RAINS IN SOUTHWEST
INDIANA WILL BE ALONG AND EAST OF HIGHWAY 41 AND THE EVANSVILLE
AREA.

THESE HEAVY RAINS WILL PRODUCE SOME LOCALIZED PONDING OF WATER ON
ROADWAYS AND RESTRICT VISIBILITIES FOR AREA DRIVERS. IT WILL BE
BEST TO SLOW DOWN AND ALLOW YOURSELF PLENTY OF TIME TO REACH YOUR
DESTINATION IF YOU ENCOUNTER ONE OF THESE HEAVY RAIN PRODUCING
THUNDERSTORMS.

STORMS SHOULD DIMINISH SOME IN OVERALL STRENGTH AS THE EVENING
WEARS ON AND THE SUN BEGINS TO SET.
Special weather statement, Jun 2, 8:01 PM CDT, 1 hour 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
801 PM CDT MON JUN 2 2014

KYZ001>022-030315-
FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-LIVINGSTON-
MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-UNION KY-WEBSTER-
HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-MUHLENBERG-TODD-
INCLUDING THE CITIES OF...HICKMAN...CLINTON...BARDWELL...
WICKLIFFE...PADUCAH...MAYFIELD...SMITHLAND...BENTON...MURRAY...
MARION...EDDYVILLE...CADIZ...PRINCETON...MORGANFIELD...DIXON...
MADISONVILLE...HOPKINSVILLE...HENDERSON...OWENSBORO...CALHOUN...
GREENVILLE...ELKTON
801 PM CDT MON JUN 2 2014

...SIGNIFICANT WEATHER ADVISORY...

AT 800 PM...NWS RADAR SHOWED THUNDERSTORMS WITH HEAVY RAIN OVER
PORTIONS OF WESTERN KENTUCKY.

THROUGH 10 PM...ADDITIONAL HEAVY RAINS HAVING DEVELOPED ALONG THE
OHIO RIVER WILL MOVE JUST EAST OF PADUCAH AND BE AFFECTING THE
LAKES AREA...AND MOVING TOWARD AND INTO THE PENNYRILE REGION.

THESE HEAVY RAINS WILL PRODUCE SOME LOCALIZED PONDING OF WATER ON
ROADWAYS AND RESTRICT VISIBILITIES FOR AREA DRIVERS. IT WILL BE
BEST TO SLOW DOWN AND ALLOW YOURSELF PLENTY OF TIME TO REACH YOUR
DESTINATION IF YOU ENCOUNTER ONE OF THESE HEAVY RAIN PRODUCING
THUNDERSTORMS.

STORMS SHOULD DIMINISH SOME IN OVERALL STRENGTH AS THE EVENING
WEARS ON AND THE SUN BEGINS TO SET.

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Nashville Metro, TN (KBNA), 00:00Z

2.3 hours before the tornado, 195 km from the path. June 3, 2014.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2014-06-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 21 joules per kilogram, CIN -48, lifted condensation level 1198 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2014-06-03The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 49 square meters per square second, 0 to 6 km bulk shear 16 knots.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
21 J/kg
Mixed-layer CIN
-48 J/kg
Surface CAPE
77 J/kg
Mixed-layer LCL
1198 m above ground
0-6 km bulk shear
16 kt
0-1 km bulk shear
13 kt
0-1 km storm-relative helicity
49 m²/s²
0-3 km storm-relative helicity
90 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
6.4 K/km

Open this sounding in Storm Lab

Nashville Metro, TN (KBNA), 12:00Z

9.7 hours after it, 195 km from the path. June 3, 2014.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2014-06-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 131 joules per kilogram, CIN -54, lifted condensation level 691 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2014-06-03The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 156 square meters per square second, 0 to 6 km bulk shear 20 knots.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
131 J/kg
Mixed-layer CIN
-54 J/kg
Surface CAPE
70 J/kg
Mixed-layer LCL
691 m above ground
0-6 km bulk shear
20 kt
0-1 km bulk shear
21 kt
0-1 km storm-relative helicity
156 m²/s²
0-3 km storm-relative helicity
91 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
4.5 K/km

Open this sounding in Storm Lab

The radar

The Paducah radar (KPAH), 25 km away, was scanning. The volume nearest the touchdown began at 02:15 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
02:00 UTCTSTM WND DMG2 Se ReidlandMccracken, KYMINOR ROOF DAMAGE AND SOME TREE DAMAGE NEAR EXIT 16 OF INTERSTATE 24. TIME ESTIMATED BASED ON RADAR.
02:00 UTCFLASH FLOODPaducahMccracken, KYWIDESPREAD FLASH FLOODING IN PADUCAH. BETWEEN 4.8 AND 5.5 INCHES OF RAIN MEASURED IN LESS THAN TWO HOURS. NUMEROUS VEHICLES STRANDED. GARAGES AND BASEMENTS FLOODED. AT LEAST ONE HOME FLOODED.
02:15 UTCTORNADO1 Se ReidlandMccracken, KYEF1 TORNADO. WINDS ESTIMATED AT 90 MPH. PATH LENGTH 1.75 MILES. PATH WIDTH 150 YARDS. A POLE BARN SUSTAINED SUBSTANTIAL ROOF DAMAGE INCLUDING SOME STRUTCURAL DAMAGE TO THE RAFTERS. DEBRIS WAS BLOWN MORE THAN 1/2 MILE AWA

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2014 tornado in KentuckyEvery tornado in Kentucky since 1950Warnings in force in Kentucky nowThe forecast where you are

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.